Oregon, 2011High Wind in Oregon, November 21 to 23, 2011
November 21 to 23, 2011 · NWS MFR · 3 events in 3 counties and zones
leading to an extended high wind event for the coast and parts of interior Oregon.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong front stalled off the Oregon coast...leading to an extended high wind event for the coast and parts of interior Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Nov 21, 3:12 PM PST, 3 hours 1 minute earlier.
Area forecast discussion, Nov 21, 3:12 PM PST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
312 PM PST MON NOV 21 2011
.DISCUSSION...A WET AND WINDY PATTERN IS AT THE DOORSTEP THIS
AFTERNOON. MODELS CONTINUE ON TRACK WITH AN UPPER LEVEL TROUGH OUT
AROUND 135 W...AND THE SURFACE LOW SLOWLY DEEPENING DOWN THE COAST
THROUGH TUESDAY AFTERNOON TO OFFSHORE OF CAPE BLANCO NEAR 130 W BY
TUESDAY AFTERNOON. WINDS WILL CONTINUE TO SLOWLY INCREASE THROUGH
TUESDAY AFTERNOON WITH INCREASING OTH-ACV GRADIENT NEARING 10 MB
WITH 850 MB WINDS FROM THE SW COMBINING WITH THE GRADIENT TO
FUNNEL WINDS ALONG THE COAST. WITH THIS PATTERN I HAVE GONE 25
PERCENT BL WINDS WHICH MAY BE UNDERDONE...ESPECIALLY AT THE CAPES.
WITH THE NE TRACK OF THE LOW AND STRONG CHANNELED LOW LEVEL THETA
E ADVECTION ALONG THE COAST WILL HAVE TO KEEP AN EYE ON THIS
SYSTEM TO SEE IF ANY RAPID CYCLOGENESIS DEVELOPS. MODELS ARE
INDICTING LOWER SNOW LEVELS IN THE MT SHASTA REGION THIS EVENING
WHICH IS IN AGREEMENT WITH THE CURRENT 36 F AT SNOWMANS SUMMIT AND
WITH COOLING WITH THE INCREASING PRECIP RATES HAVE ISSUED A WINTER
WEATHER ADVISORY FOR SNOW IN THIS AREA. OVERALL SNOW LEVELS REMAIN
ABOVE MOST PASS LEVELS EXCEPT IN THE CASCADES AND SISKIYOU SUMMIT
UNTIL THE BULK OF THE SYSTEM HAS MOVED THROUGH WEDNESDAY NIGHT.
THE NEXT SYSTEM IN LINE HAS LESS WIND BUT HIGHER EXPECTED QPF ON
THANKSGIVING...BUT SNOW LEVELS WILL BE NEARING THE LOWER PASSES
DURING THE BULK OF THE SYSTEM...AND DOWN TO LOWER PASSES ON THE
TAIL END OF THE SYSTEM FRIDAY MORNING. GENERAL CLEARING BEHIND THE
SYSTEM ON FRIDAY WILL HELP HOLIDAY TRAFFIC BUT WILL ALSO ALLOW
POSSIBLE DENSE FOG IN THE VALLEYS SATURDAY MORNING.
&&
.AVIATION...WIDESPREAD MVFR WITH ISOLATED IFR IN HEAVIER PRECIP
MOVES INTO THE REGION WITH THE APPROACHING SYSTEM. VERY STRONG
WINDS DEVELOP OVER THE ENTIRE REGION WITH WIND SHEAR POSSIBLE AS
WELL AS STRONG MOUNTAIN TURBULENCE.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY
FOR ORZ021-022.
HIGH SURF ADVISORY FROM 4 AM TUESDAY TO 10 AM PST WEDNESDAY FOR
ORZ021-022.
CA...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 4 PM PST WEDNESDAY
FOR CAZ081.
WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 7 AM PST
TUESDAY ABOVE 4500 FEET FOR CAZ082-083.
PZ...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 10 AM PST WEDNESDAY
FOR PZZ310.
HIGH SURF ADVISORY FROM 4 AM TUESDAY TO 10 AM PST WEDNESDAY FOR
PZZ310.
STORM WARNING FROM 7 PM THIS EVENING TO 10 AM PST WEDNESDAY FOR
PZZ350-356-370-376.
GALE WARNING UNTIL 7 PM PST THIS EVENING FOR PZZ356-376.
HAZARDOUS SEAS WARNING UNTIL 1 PM PST WEDNESDAY FOR
PZZ350-356-370-376.
GALE WARNING UNTIL 7 PM PST THIS EVENING FOR PZZ350-370.
SVENHazardous weather outlook, Nov 21, 3:59 PM PST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
359 PM PST MON NOV 21 2011
PZZ350-356-370-376-230000-
COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM-
COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM-
WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM-
WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM-
359 PM PST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PACIFIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STORM WARNING IS IN EFFECT BEGINNING AT 1 AM TONIGHT. PLEASE SEE
THE MARINE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STORM WARNING REMAINS IN EFFECT UNTIL 1 AM WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-022-230000-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
359 PM PST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 10 PM TONIGHT.
PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 10 AM WEDNESDAY.
ALSO...A HIGH SURF ADVISORY IS IN EFFECT BEGINNING AT 4 AM TUESDAY
MORNING UNTIL 10 AM WEDNESDAY. PLEASE SEE THE COASTAL HAZARD
MESSAGE FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ026-028-230000-
JACKSON COUNTY-SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
359 PM PST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A WIND ADVISORY IS IN EFFECT BEGINNING 1 PM TUESDAY UNTIL 4 PM
WEDNESDAY. PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-ORZ030-031-230000-
CENTRAL SISKIYOU COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
359 PM PST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT BEGINNING AT 10 PM TONIGHT.
PLEASE SEE THE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE HIGH WIND WARNING REMAINS IN EFFECT UNTIL 4 PM WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ082-083-230000-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
359 PM PST MON NOV 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT BEGINNING AT 7 PM TONIGHT
FOR AREAS ABOVE 4500 FEET. PLEASE SEE THE WINTER WEATHER MESSAGE FOR
MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM TUESDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
BPN
In the hours before
Local storm report, Nov 21, 6:05 PM PST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
605 PM PST MON NOV 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HEAVY RAIN 6 SW MERLIN 42.46N 123.49W
11/21/2011 M0.50 INCH JOSEPHINE OR TRAINED SPOTTER
9-HOUR TOTAL ENDING AT 6 PM PST
&&
SPILDEHigh Wind, Curry County Coast
- When
- November 21, 6:13 PM PST to November 23, 5:13 AM PST
- Where
- Curry County Coast forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
Numerous gusts exceeding High Wind Warning criteria were recorded at the Flynn Prairie RAWS during this interval. The highest gust was 73 mph at 23/0213 PST. A spotter 4NE Gold Beach reported estimated gusts of 50-60 mph at 22/0525 PST. Numerous power outages were reported.
High Wind, South Central Oregon Coast
- When
- November 21, 6:54 PM PST to November 23, 4:13 AM PST
- Where
- South Central Oregon Coast forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Numerous gusts exceeding High Wind Warning criteria were recorded at Port Orford, Cape Arago, and Cape Blanco during this time interval. The highest gust at Port Orford was 68 mph at 23/0154 and 23/0206 PST. The Long Prairie RAWS had gusts exceeding 63 mph continuously from 22/2313 until 23/0413 PST, with a peak gust of 77 mph at 23/0113 PST. A spotter north of Langlois reported a hemlock tree 18 inches in diameter was knocked over by the wind at 22/1340 PST. |A spotter 1W Bandon reported a gust to 58 mph at 22/1700 PST and a gust to 68 mph at 23/0243 PST. Wind gusts at Cape Blanco, which are not used to verify warnings, exceeded 58 mph almost continuously from 21/0425 PST until 23/0655 PST, with peak gusts to 85 mph at 22/1840 and 23/0240 PST. Numerous trees were reported down, including one that fell on an automobile.
High Wind, Central & Eastern Lake County
- When
- November 22, 12:38 AM PST to November 23, 5:38 PM PST
- Where
- Central & Eastern Lake County forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 42.793, -120.387 (the zone’s center; the record gives no point)
Numerous gusts exceeding High Wind Warning criteria were recorded at the Summer Lake RAWS during this interval. The highest gust was 84 mph at 23/1138 PST. A spotter 1N Summer Lake reported a gust to 66 mph at 23/1018 PST, and he reported that a semi-trailer was blown over by the strong gusts at milepost 89 of Oregon Highway 31.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Washington, November 21 to 22, 20111 death · 1 injured · $105,000 · 50 kt wind · 6 events
- Tornadoes and Damaging Wind in Arkansas, November 21, 2011$151,000 · EF0 · 4 events
- Flash Flood and Flooding in Arkansas, November 21 to 30, 2011$105,000 · 7 events
- Flash Flooding in Oklahoma, November 21 to 22, 2011$100,000 · 4 events
- Hail and Lightning Strike in Tennessee, November 21, 2011$25,000 · 0.75 in hail · 2 events
- High Wind in Montana, November 21 to 23, 201172 kt wind · 9 events
- Hail and Damaging Wind in Texas, November 21, 2011$500 · 1 in hail · 4 events
- High Wind in Oregon, November 21 to 23, 201184 kt wind · 4 events
- Drought in South Dakota, November 21 to 30, 20113 events
- Dense Fog in Maryland, November 21, 20113 events
- Winter Storm in Alaska, November 21 to 23, 20113 events
- Hail in Kentucky, November 21, 20111 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349909, 349908, 349913.